Illinois, 2009

Tornadoes and Flash Flood in Illinois, July 8, 2009

July 8, 2009 · NWS ILX · 5 events in 4 counties and zones

Scattered thunderstorms developed along a stationary frontal boundary extending from near Galesburg southeastward to Effingham during the afternoon of July 8th. Two brief tornado touchdowns were reported in Peoria and Mason counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed along a stationary frontal boundary extending from near Galesburg southeastward to Effingham during the afternoon of July 8th. Two brief tornado touchdowns were reported in Peoria and Mason counties. An isolated downburst caused minor wind damage in the town of Neoga in Cumberland County. In addition, a heavy downpour caused street flooding in Mattoon in Coles County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 8, 2:06 PM CST, 39 minutes earlier.

Area forecast discussion, Jul 8, 2:06 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
306 PM CDT WED JUL 8 2009

.DISCUSSION...
ISSUED 306 PM CDT WED JUL 8 2009

SHORT TERM...TONIGHT THROUGH SATURDAY...
STATIONARY FRONT IS WELL-DEFINED OVER CENTRAL ILLINOIS AND EXTENDS
FROM GALESBURG TO MATTOON TO SOUTH OF PARIS. THUNDERSTORMS HAVE
DEVELOPED THIS AFTERNOON ALONG THE ASSOCIATED INSTABILITY
GRADIENT...BUT ARE REMAINING BELOW SEVERE LIMITS OWING TO VERY WEAK
VERTICAL WIND PROFILES. INSTABILITY IS SUFFICIENT FOR ISOLATED WET
MICROBURSTS DUE TO PRECIPITATION LOADING...BUT THE PROSPECTS FOR
HAIL ARE VERY LOW. THE WEAK WINDS WILL ALSO RESULT IN SLOW STORM
MOVEMENT/PROPAGATION SO SOME LOCALIZED HEAVY RAINFALL WILL BE
POSSIBLE. WILL USE SCATTERED/ISOLATED WORDING FOR POPS THIS
EVENING...THEN LINGER SOME SLIGHT CHANCE POPS AFTER 06Z IN THE EAST
NEARER THE SYNOPTIC STATIONARY FRONT.

THIS FRONT SHOULD DIMINISH/WASH NORTHWARD ON THURSDAY LEAVING MAINLY
DRY BUT WARMER/MUGGIER AIR OVER CENTRAL ILLINOIS. FOR THURSDAY
NIGHT...MCS DEVELOPMENT LOOKS PROBABLE TO OUR NORTHWEST IN
IOWA...WITH THE RESULTING STORM CLUSTER MOVING ACROSS THE NORTHWEST
AND NORTH-CENTRAL COUNTIES. WILL BEGIN POPS OVER THE NORTHWEST AFTER
06Z THURSDAY...THEN SPREAD THEM FURTHER SOUTH AND EAST WITH TIME ON
FRIDAY. WILL KEEP POPS IN THE SLIGHT CHANCE RANGE FRIDAY AFTERNOON
IN THE SOUTH/EAST AS THE MAIN EMPHASIS WILL BE FURTHER NORTH.
HOWEVER...THE POTENTIAL WILL EXIST FOR AN OUTFLOW BOUNDARY TO BE
PUSHED SOUTHWARD IF THE MCS REMAINS ROOTED IN THE BOUNDARY LAYER
LONG ENOUGH.

THE NEXT SYNOPTIC COLD FRONT STILL APPEARS ON TRACK FOR FRIDAY NIGHT
INTO MIDDAY SATURDAY. WILL HAVE SOME HEALTHY CHANCE POPS WITH THIS
FEATURE FOR THAT TIMEFRAME. THINGS MAY DRY OUT SATURDAY AFTERNOON IN
THE NORTH...BUT IT A LITTLE EARLY TO BREAK UP MORNING/AFTERNOON POPS
THIS FAR IN ADVANCE.

LONG TERM...SUNDAY THROUGH WEDNESDAY...
THE COLD FRONT ON SATURDAY SHOULD MOVE SOUTH ENOUGH TO PUSH
PRECIPITATION OUT OF THE CENTRAL COUNTIES ON SUNDAY. WILL LEAVE A
SLIGHT CHANCE IN THE SOUTHEAST...BUT BELIEVE THAT THE GFS MODEL IS
TOO FAR NORTH WITH THE FRONT GIVEN INCREASING NWLY FLOW ALOFT ALONG
WITH THE PUSH THAT ANY STORMS WILL GIVE IT SAT/SAT NIGHT. THE MODELS
ARE IN A LITTLE BETTER AGREEMENT THAT ANOTHER WAVE WILL DEVELOP
ALONG THE FRONT OVER THE PLAINS AND MOVE TO EASTERN KANSAS BY 12Z
MONDAY. THIS WILL PUSH THE FRONT NORTHWARD AGAIN AND INCREASE
THUNDERSTORM CHANCES AGAIN. THIS WAVE WILL MOVE EASTWARD ACROSS
ILLINOIS MONDAY AND MONDAY EVENING...GIVING ANOTHER SOUTHWARD SHOVE
TO THE FRONT TUESDAY. SO WILL GO WITH CHANCE POPS EVERYWHERE ON
MONDAY THEN WHITTLE THEM DOWN AGAIN OVER THE NORTH MONDAY NIGHT AND
TUESDAY. THE SAME GENERAL UPPER PATTERN WILL CONTINUE INTO
WEDNESDAY...WITH BOTH THE GFS AND ECMWF BRINGING ANOTHER SHORTWAVE
ACROSS INTO THE MIDWEST LATE TUESDAY OR WEDNESDAY. FOR NOW WILL KEEP
POPS IN THE SLIGHT CHANCE RANGE UNTIL THE TIMING BECOMES BETTER
DEFINED. MODELS TYPICALLY HAVE PROBLEMS WITH SHORTWAVES EMBEDDED
WITHIN A FAST UPPER FLOW REGIME.

04
&&

.AVIATION...
ISSUED 1235 PM CDT WED JUL 8 2009

NUMEROUS WEAK BOUNDARIES AND AN INCREASINGLY UNSTABLE ENVIRONMENT
WILL ALLOW WIDELY SCATTERED THUNDERSTORMS TO DEVELOP ACROSS CENTRAL
ILLINOIS THIS AFTERNOON. CU-FIELD IS BEGINNING TO DEVELOP ALONG
WIND-SHIFT LINE/FRONT EVIDENT ON SURFACE DATA STRETCHING FROM NEAR
GALESBURG SOUTHEASTWARD TO SPRINGFIELD AND EFFINGHAM. 12Z 4KM
WRF-NMM SUGGESTS CONVECTION DEVELOPING ALONG THIS LINE AFTER 20Z...
THEN DRIFTING SLOWLY E/SE INTO THE EARLY EVENING HOURS. UNTIL
SATELLITE/RADAR TRENDS SUPPORT MORE WIDESPREAD PRECIP...WILL ONLY
INCLUDE VCTS AT KPIA AND KSPI BETWEEN 20Z AND 02Z..THEN FURTHER EAST
AT KCMI BETWEEN 23Z AND 03Z. ANY CONVECTION THAT FIRES THIS
AFTERNOON/EVENING WILL DIMINISH OVERNIGHT...LEAVING BEHIND A
MID-LEVEL OVERCAST AND LIGHT E/SE WINDS.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 8, 10:34 AM CST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1134 AM CDT WED JUL 8 2009

ILZ027>031-036>038-041>046-053>057-091100-
CHAMPAIGN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-MACON-
MARSHALL-MASON-MCLEAN-MOULTRIE-PEORIA-PIATT-STARK-TAZEWELL-
VERMILION-WOODFORD-
1134 AM CDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FRONTAL BOUNDARY WILL BE DRAPED ACROSS THE AREA TODAY AND
PROVIDE A FOCUS FOR THUNDERSTORMS INTO THIS EVENING. NO ORGANIZED
SEVERE WEATHER IS EXPECTED...HOWEVER...SOME OF THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL IN A SHORT PERIOD OF
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR MORE ORGANIZED AND POSSIBLY SEVERE THUNDERSTORMS WILL
INCREASE LATE FRIDAY INTO SATURDAY AS A COLD FRONT DROPS SOUTHWARD
INTO CENTRAL ILLINOIS. THE FRONT MAY BECOME STATIONARY JUST SOUTH
OF THE AREA LATE IN THE WEEKEND...CONTINUING THE THREAT FOR
THUNDERSTORMS INTO LATE MONDAY OR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ040-047>052-061-091100-
CASS-CHRISTIAN-MENARD-MORGAN-SANGAMON-SCHUYLER-SCOTT-SHELBY-
1134 AM CDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FRONTAL BOUNDARY WILL BE DRAPED ACROSS THE AREA TODAY AND
PROVIDE A FOCUS FOR THUNDERSTORMS INTO THIS EVENING. NO ORGANIZED
SEVERE WEATHER IS EXPECTED...HOWEVER...SOME OF THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL IN A SHORT PERIOD OF
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR MORE ORGANIZED AND POSSIBLY SEVERE THUNDERSTORMS WILL
INCREASE LATE FRIDAY INTO SATURDAY AS A COLD FRONT DROPS SOUTHWARD
INTO CENTRAL ILLINOIS. THE FRONT MAY BECOME STATIONARY JUST SOUTH
OF THE AREA LATE IN THE WEEKEND...CONTINUING THE THREAT FOR
THUNDERSTORMS INTO LATE MONDAY OR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-091100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1134 AM CDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AS A WEAK
FRONTAL BOUNDARY REMAINS STALLED ACROSS EAST CENTRAL AND SOUTHEAST
ILLINOIS. NO SEVERE WEATHER IS ANTICIPATED...ALTHOUGH ANY THUNDERSTORM
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR MORE ORGANIZED THUNDERSTORMS WILL INCREASE LATE FRIDAY
NIGHT AND ESPECIALLY ON SATURDAY AS A COLD FRONT DROPS SOUTH INTO
CENTRAL ILLINOIS. THE FRONT MAY BECOME STATIONARY JUST SOUTH OF
THE AREA LATE IN THE WEEKEND...CONTINUING THE THREAT FOR THUNDERSTORMS
INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

In the hours before

Special weather statement, Jul 8, 2:29 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
329 PM CDT WED JUL 8 2009

ILZ056-062-082130-
COLES-CUMBERLAND-
329 PM CDT WED JUL 8 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN COLES AND WESTERN
CUMBERLAND COUNTIES UNTIL 430 PM CDT...

AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MATTOON...MOVING SOUTHEAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  MATTOON...
  LERNA...
  CHARLESTON...
  JANESVILLE...
  TOLEDO...

OTHER LOCATIONS AFFECTED INCLUDE...COLES COUNTY AIRPORT...TRILLA AND
FOX RIDGE STATE PARK.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3942 8801 3922 8828 3945 8847 3957 8835
TIME...MOT...LOC 2029Z 311DEG 7KT 3946 8835

BARNES

The radar

The Lincoln radar (KILX), 99 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 flash flood, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Flash Flood, Coles

When
July 8, 2:45 PM CST to 6:45 PM CST
Where
Coles County, 3.81 mi WSW of Cooks Mills to 1.95 mi WNW of Paradise
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
39.566, -88.469

Numerous streets on the southwest side of Mattoon were flooded. In addition, a vehicle was swept off the road by flowing water near the intersection of 1000N and 100E near Mattoon. In the hour preceeding the flooding, 2.00 to 2.50 inches of rain were reported near the town of Coles, with 1.80 inches of rain in Mattoon.

Thunderstorm Wind, Cumberland

When
July 8, 3:00 PM CST to 3:05 PM CST
Where
Cumberland County, Neoga
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
39.320, -88.450

A downburst associated with a strong thunderstorm tore the top out of a tree at a residence in Neoga.

Lightning, Coles

When
July 8, 3:00 PM CST
Where
Coles County, 0.29 mi W of Mattoon
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.480, -88.375

An employee at WMCI radio in Mattoon was injured when lightning struck the radio station tower. The employee was indoors, working on radio transmission equipment.

Tornado, Peoria

When
July 8, 3:55 PM CST
Where
Peoria County, 1.49 mi W of Lancaster
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
40.582, -89.858

A tornado briefly touched down in a field near the Glasford-Peoria Blacktop.

Tornado, Mason

When
July 8, 4:03 PM CST
Where
Mason County, 0.61 mi WNW of Teheran
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Fire Department/Rescue
Coordinates
40.224, -89.810

A tornado briefly touched down in a field 2 miles east-southeast of Easton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyThe tornado archive for Illinois, 2009Warnings in Illinois, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180878, 180872, 191562, 180873, 180874.